Alert archive / Iowa / Wind Advisories in 2019
Wind Advisory 10, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Oct 18, 2019, 3:25 AM CDT for 37 counties in Iowa. It took effect at Oct 18, 2019, 10:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2019, 3:25 AM CDT (08:25 UTC)
- In effect from
- Oct 18, 2019, 10:00 AM CDT
- Expired
- Oct 18, 2019, 6:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
All 37 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2023 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
048 WWUS73 KDMX 180825 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 325 AM CDT Fri Oct 18 2019 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081- 082-092-093-181630- /O.NEW.KDMX.WI.Y.0010.191018T1500Z-191018T2300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams-Union-Taylor-Ringgold- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 325 AM CDT Fri Oct 18 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Much of western and central Iowa. * WHEN...From 10 AM this morning to 6 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
3 follow-up statements
762 WWUS73 KDMX 181046 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 546 AM CDT Fri Oct 18 2019 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081- 082-092-093-181900- /O.CON.KDMX.WI.Y.0010.191018T1500Z-191018T2300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams-Union-Taylor-Ringgold- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 546 AM CDT Fri Oct 18 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Much of western and central Iowa. * WHEN...From 10 AM this morning to 6 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Elevated fire danger conditions will also exists given the strong winds and relative humidity values of 35 to 45 percent by this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
155 WWUS73 KDMX 181739 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1239 PM CDT Fri Oct 18 2019 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081- 082-092-093-182300- /O.CON.KDMX.WI.Y.0010.000000T0000Z-191018T2300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams-Union-Taylor-Ringgold- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 1239 PM CDT Fri Oct 18 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Much of western and central Iowa. * WHEN...From 10 AM this morning to 6 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Elevated fire danger conditions will also exists given the strong winds and relative humidity values of 35 to 45 percent by this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
083 WWUS73 KDMX 182257 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 557 PM CDT Fri Oct 18 2019 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081- 082-092-093-190000- /O.EXP.KDMX.WI.Y.0010.000000T0000Z-191018T2300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams-Union-Taylor-Ringgold- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 557 PM CDT Fri Oct 18 2019 ...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING... Winds will continue to subside into the early evening hours so the Wind Advisory will be allowed to expire at 6pm. $$ For more information from the National Weather Service visit https://weather.gov/desmoines BSS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Oct 18, 3:11 AM CDT, 14 minutes earlier.
Area forecast discussion, Oct 18, 3:11 AM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 311 AM CDT Fri Oct 18 2019 .DISCUSSION.../Today through Thursday/ Issued at 311 AM CDT Fri Oct 18 2019 We have much to discuss. A deep layer ridge is moving eastward away from our area early this morning and will continue to do so today as a trough approaches from the west. Between these two systems, a tight pressure gradient and good low-level mixing during the day will result in surface winds turning from southeast to south and increasing substantially by late morning and through the afternoon. High-resolution model forecast soundings almost unanimously indicate top of mixed layer winds around 40 to 45 KT, and it is likely we will see peak gusts reaching wind advisory criteria at least across the northwest half or so of the forecast area. In addition, temperatures will rise into the lower 70s in many areas making for a mild, windy fall day. This will provide conditions favorable for the spread of fires, though relatively high dewpoints (with RH remaining in the 40s for minima) preclude Red Flag Warning conditions. Given the forecast wind speeds and gusts, will hoist a wind advisory for the bulk of the area and advertise elevated fire danger as well. As the aforementioned trough approaches tonight and moves across the area Saturday morning, it will interact with a modest nocturnal low-level jet beneath a region of broad but fairly weak lift to generate increasing coverage of showers, mainly across about the southeast half of the forecast area. QPF will generally be under a quarter inches, but a few spots may receive upwards of half an inch. Instability is very limited, and have removed thunder from the forecast. Little to no impact is anticipated from the convection late tonight/Saturday morning, with the trough and any lingering showers clearing our southeastern counties around early afternoon. Behind the trough any cold air advection will be modest and we should see good sunshine for most of the day, so it will remain pretty nice out with temperatures still rising well into the 60s on Saturday afternoon and winds becoming light and variable beneath mostly sunny skies. The pattern will repeat itself to some extent from Saturday afternoon into Sunday as a brief period of weak ridging ensues, with light winds and dry/quiet weather giving way to southeasterly breezes and increasing clouds by Sunday afternoon as yet another, this time more robust trough approaches from the west. The mid- level driver for this system will be notably more robust, with various prognostic models in much better agreement tonight depicting a deepening closed 500 mb low swinging from South Dakota into Minnesota on Sunday/Sunday night, a trailing cold front extending south/southwest from the associated deepening surface cyclone, and a pronounced pre-frontal trough swinging across our forecast area around Sunday evening. The ECMWF is glaringly slower than the rest of the model suite with the passage of this feature, and have trended POPs toward the relatively faster progression depicted by the other models. Given the dynamic nature of the system we are almost certain to see a swath of scattered/numerous showers along and ahead of the pre-frontal trough, with a few thunderstorms scattered in due to somewhat higher instability. However, with the instability being limited and the trough coming through after peak diurnal heating, such as it is, any severe weather threat appears limited. We will continue to monitor this hazard over the next couple days however. Overall Sunday should be a decent day for outdoor interests with temperatures rising into the low to mid 60s, increasing southeast breezes, and increasing clouds but the bulk of any rainfall holding off until late in the day or after dark. After a relatively pleasant weekend, bookended by rain chances, the early part of next week will hit like a slap in the face as the aforementioned cold front, trailing from the powerful cyclone moving east northeastward from Minnesota into the Great Lakes region, sweeps across Iowa early Monday morning. Behind this front winds will increase substantially, likely to levels even higher than today, as strong cold air advection kicks in. There will also likely be a large cloud shield wrapped around the back side of the slowly departing cyclone, with light showers especially over the northern half or so of Iowa. All in all this will make for a cold, raw, damp, blustery day across much of the state on Monday. From Monday night onward confidence in forecast evolution decreases, initially due to uncertainty regarding the timing of the departing low and extent of wraparound clouds/precipitation, meaning how long these effects may linger especially across our north/northeast. For now have maintained POPs into Tuesday in this area, but some solutions, most notably the GFS, are faster at moving the clouds and rain out. Also, on Tuesday morning temperatures will drop to the mid 30s up near the Minnesota border, but between the marginal forecast temperatures and uncertainty in whether precipitation will still be ongoing at that time, have opted not to mention any low chance of light snow for now. Looking further into the extended forecast period, from around Wednesday onward, it appears we will see a brief period of brisk zonal flow aloft in wake of the departing early week trough, followed quickly by another broad, deep trough moving through sometime late next week. Details are murky at this point, but overall the synoptic scenario supports continued cool and active weather in the outer periods of the forecast and essentially for all of next week. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1150 PM CDT Thu Oct 17 2019 VFR conditions through the period. However, 25-30 kt wind gusts will impact most terminals at some point during the day Friday. Low-level shear will also be present across most of Iowa Friday. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM this morning to 6 PM CDT this evening for IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072- 081-082-092-093. && DISCUSSION...Lee AVIATION...Krull
Hazardous weather outlook, Oct 18, 3:20 AM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 320 AM CDT Fri Oct 18 2019 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081- 082-092-093-191100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams-Union-Taylor-Ringgold- 320 AM CDT Fri Oct 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Wind Advisory is in effect for the area today. Please refer to the National Weather Service website at weather.gov/desmoines for further details. In addition, the strong wind and minimum relative humidities in the 35% to 45% range will create elevated fire danger today. Isolated non severe thunderstorms are possible late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms late Sunday afternoon into Sunday night. The threat of severe weather is minimal at this time. Another round of strong and gusty winds are expected on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ050-061-062-073>075-083>086-094>097-191100- Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe- Wapello-Decatur-Wayne-Appanoose-Davis- 320 AM CDT Fri Oct 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Gusty winds and minimum relative humidities in the 35% to 45% range will create elevated fire danger today. Isolated non severe thunderstorms are possible late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms late Sunday afternoon into Sunday night. The threat of severe weather is minimal at this time. Another round of strong and gusty winds are expected on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.